Colorado, 2018

Debris Flow in Colorado, July 8, 2018

July 8, 2018 · NWS GJT · 1 event in 1 county or zone

Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall in Ouray County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall in Ouray County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 8, 2:19 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 8, 2:19 PM MST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
319 PM MDT Sun Jul 8 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 319 PM MDT Sun Jul 8 2018

Available moisture remains high today -PWAT near an inch on the
KGJT sounding and on mesoanalysis - as the center of high
pressure remains anchored over eastern Utah and western Colorado.
The center of high pressure will slowly drift northeastward and
elongate over the next 24 hours as it interacts with a trough
moving onshore the Pacific Northwest. The horizontally elongated
high pressure will stretch from longitude 130 degrees W (well off
of the coast of California) eastward to 75 degrees W (US east
coast). Forecast models are continuing to trend drier on Monday
across western Colorado which aligns with reflectivity progs for
Monday afternoon and evening with significantly less convection.
Showers and thunderstorms will still develop on Monday, but the
threat of heavy rain will decrease, and gusty winds may become
more of a threat with a slightly drier lower atmosphere. Decided
to NOT reissue a Flash Flood Watch for the 416 burn scar for
Monday, with expectations of pop and drop showers/storms remaining
nearly stationary but being much more isolated in nature. The
probability is much lower on Monday for problems at the burn scar.

.LONG TERM...(Tuesday through Sunday)
Issued at 319 PM MDT Sun Jul 8 2018

Forecast models still developing a small synoptic low pressure
feature at 500mb over Oklahoma and drifting west toward SE
Colorado on Tuesday. This is an odd feature, but it has survived
through at least 24 hours of forecast models so confidence is
increasing on this materializing. PWAT values increase again in
the late afternoon on Tuesday to generally 0.75 inch to one inch
across western Colorado and about an inch across eastern Utah.
Deeper moisture remains to the southwest of us in Arizona as the
broad high pressure across the country splits into two centers of
circulation. Afternoon showers and thunderstorms will develop each
day creating lightning and potentially heavy rain threats in the
high country. Forecast models are showing a significant increase
in coverage of this convection on Wednesday and Thursday.

Friday and into next weekend, the latest solutions entrain drier
air in from the northwest as the western high pressure center of
circulation takes hold of the synoptic pattern. Pretty major
model discrepancies exist in the long term - GFS/GEFS keeping
high pressure across the Great Basin through the middle of next
week, while the EC and CMC keep split high pressure flow coast to
coast across the US.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1126 AM MDT Sun Jul 8 2018

Convection will continue to build over the higher terrain with
thunder at least in the vicinity of TAF sites in CO through the
afternoon and evening. Outflows from these storms will have to be
forecast in the nearer term, but tried to capture general trends
in expected winds late in the afternoon and evening. Convection
dissipates and the sky slowly clears overnight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until 9 PM MDT this evening for COZ019-022.

UT...None.
&&

SHORT TERM...JAM
LONG TERM...JAM
AVIATION...BM
Hazardous weather outlook, Jul 8, 3:28 AM MST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
428 AM MDT Sun Jul 8 2018

COZ001>014-017>023-UTZ022>025-027>029-091030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
428 AM MDT Sun Jul 8 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Afternoon and evening showers and thunderstorms will fall over
the higher terrain. The main concerns will be heavy rain, some
gusty outflow winds, and lightning. Rainfall is again possible
over the 416 Fire burn scar where mud and debris flows are
possible. A flash flood watch has been issued for this afternoon
and evening to account for this possibility.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered afternoon and evening thunderstorms are
possible each day, mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Ouray

When
July 8, 4:00 PM MST to 6:00 PM MST
Where
Ouray County, 2.43 mi SSE of Ouray to 2.88 mi SSE of Ouray
Cause
Heavy Rain
Property damage
$500,000
Reported by
Department of Highways
Coordinates
37.989, -107.650

Around 4 to 10 feet of mud and rock covered Colorado Highway 550 about 2 miles south of Ouray as a result of heavy rainfall. A section of the highway and cribwall that supports the highway were destroyed from the rock slides and debris flows that occurred. Highway 550 was closed for almost 24 hours until the debris was removed, and then the highway was limited to one lane for many weeks thereafter as the road was repaired.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758208.